Alert archive / Minnesota / Tornado Warnings in 2013

Tornado Warning 12, NWS Grand Forks, ND

August 26, 2013Becker County, Clay County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this tornado warning at Aug 26, 2013, 6:23 PM CDT for Becker County, Clay County, Otter Tail County, Minnesota. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2013, 6:23 PM CDT (23:23 UTC)
Expired
Aug 26, 2013, 7:00 PM CDT
In force
37 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Becker County, MN, Clay County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 162 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:26 PM CDTHAIL 1Cormorant, MN
Aug 26, 6:52 PM CDTHAIL 1.25Vergas, MNHAIL FELL FOR ABOUT A MINUTE ON THE SOUTH END OF VERGAS.
Aug 26, 7:02 PM CDTHAIL 0.753 S Vergas, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 26, 5:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1878 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WFUS53 KFGF 262323
TORFGF
MNC005-027-111-270000-
/O.NEW.KFGF.TO.W.0012.130826T2323Z-130827T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
623 PM CDT MON AUG 26 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  SOUTHEASTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  NORTHERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 700 PM CDT

* AT 619 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR PELICAN RAPIDS...AND MOVING EAST AT 30
  MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.

* THIS DANGEROUS STORM WILL BE NEAR...
  LAKE LIDA AROUND 630 PM CDT.
  VERGAS AROUND 640 PM CDT.
  BIG MCDONALD LAKE AROUND 645 PM CDT.
  FRAZEE AROUND 650 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE PERHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND
FORKS.

&&

LAT...LON 4692 9517 4641 9517 4640 9566 4653 9620
      4677 9625
TIME...MOT...LOC 2322Z 261DEG 33KT 4662 9606

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

DK
1 follow-up statement
184 
WWUS53 KFGF 262336
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
636 PM CDT MON AUG 26 2013

MNC027-262346-
/O.CAN.KFGF.TO.W.0012.000000T0000Z-130827T0000Z/
CLAY MN-
636 PM CDT MON AUG 26 2013

...THE TORNADO WARNING FOR SOUTHEASTERN CLAY COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4679 9608 4692 9517 4641 9517 4640 9566
      4653 9620
TIME...MOT...LOC 2336Z 275DEG 33KT 4658 9598

$$

MNC005-111-270000-
/O.CON.KFGF.TO.W.0012.000000T0000Z-130827T0000Z/
OTTER TAIL MN-BECKER MN-
636 PM CDT MON AUG 26 2013

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN BECKER AND
NORTHERN OTTER TAIL COUNTIES UNTIL 700 PM CDT...

AT 633 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR LAKE LIDA...AND MOVING EAST AT 40 MPH.

HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.

THIS DANGEROUS STORM WILL BE NEAR...
  BIG MCDONALD LAKE AND STAR LAKE AROUND 650 PM CDT.
  DENT AROUND 655 PM CDT.
  RICHVILLE AND PERHAM AROUND 700 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE VERGAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GRAND
FORKS.

&&

LAT...LON 4679 9608 4692 9517 4641 9517 4640 9566
      4653 9620
TIME...MOT...LOC 2336Z 275DEG 33KT 4658 9598

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

DK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 26, 3:29 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 26, 3:29 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
329 PM CDT MON AUG 26 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 328 PM CDT MON AUG 26 2013

FORECAST CHALLENGE CONCERNS INITIAL THUNDERSTORM CHANCES/SEVERE
POTENTIAL AND THEN TEMPERATURES. MODELS OVERALL IN PRETTY GOOD
AGREEMENT AND WILL USE BLEND FOR FORECAST WEIGHTED MOST WITH THE
GFS.

SEVERE STORMS MAIN CONCERN THIS EVENING. SURFACE LOW CURRENTLY
NEAR PIR WITH E-W BOUNDARY ORIENTED JUST SOUTH OF ND/SD BORDER
INTO WEST CENTRAL MN. MODELS INDICATING ELEVATED BOUNDARY ROUGHLY
IN SAME LOCATION. SOLAR CONTINUES ALONG AND JUST NORTH OF BOUNDARY
WITH PLENTY OF INSTABILITY/CAPE AND INCREASING SHEAR. LOW TO MID
70 DEW POINTS ALSO POOLING ON NORTH SIDE OF BOUNDARY. ONLY CATCH
IS THAT LAPS SHOWING PLENTY ON CONVECTIVE INHIBITION. ALSO NOT
SEEING MUCH OF A MID LEVEL FEATURE FROM WATER VAPOR TO AID IN
BROAD SCALE LIFT. IF STORMS GO MID AFTERNOON LIKELY TO START OUT
ELEVATED. WILL HAVE HIGHEST POPS ALONG AND SOUTH OF I94/HIGHWAY 10
CORRIDOR HOWEVER INITIATION TIME IN QUESTION SO TOUGH AT THIS
POINT TO INCREASE POPS. STORMS THAT DO DEVELOP TO PROPAGATE EASTWARD
DURING THE EVENING AND SHOULD BE OUT OF THE FA BY MORNING. WITH
PRECIPITABLE H2O VALUES PUSHING 2 INCHES COULD SEE SOME LOCALLY
HEAVY RAINFALL WITH POSSIBLE TRAINING ALONG BOUNDARY. TEMPERATURES
TO REMAIN WARM AND MUGGY OVERNIGHT ACROSS MOST AREAS.

TUESDAY LOOKS QUIET AND CONTINUED HOT AND HUMID. THERMAL RIDGE
AXIS DOES REMAIN TO OUR SOUTH SO HEAT ADVISORY CRITERIA WILL NEED
TO BE MONITORED ACROSS THE FAR SOUTH.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 328 PM CDT MON AUG 26 2013

COLUMN WARMS AGAIN WEDNESDAY WITH NO SIGNIFICANT BREAK IN
DEWPOINTS/HUMIDITY. ONCE AGAIN WILL NEED TO MONITOR FOR HEAT
INDICES.

APPROACHING SHORT WAVE WILL BRING NEXT CHANCE FOR THUNDERSTORMS TO
THE REGION WEDNESDAY NIGHT INTO THURSDAY. ABOVE AVERAGE
TEMPERATURES TO CONTINUE WITH CLOUD COVER WITH PCPN MAIN PLAYER ON
HOW WARM WE GET.

FOR THURSDAY NIGHT THROUGH MONDAY THE BEST CONSENSUS AMONG THE
OPERATIONAL RUNS OF THE MID RANGE MODELS DEPICT A CONTINUATION OF
THE CENTRAL PLAINS RIDGE AT LEAST INTO FRI/FRI NIGHT THEN THEY
DIVERGE. AFTER THAT THE 00Z/12Z RUNS OF THE ECMWF SHOWED THE RIDGE
BREAKING DOWN WHILE THE OTHER MODELS JUST FLATTENED THE RIDGE A BIT
BEFORE PUMPING IT UP AGAIN BY LATER SUNDAY INTO MONDAY. THEREFORE
NOT A LOT OF CONFIDENCE IN THE LONG TERM IN REGARD TO ALL THE LOW
CHANCES FOR PCPN. TEMPS TOO WILL LIKELY STAY WARM UNLESS THE COOLER
ECMWF SOLUTION PANS OUT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1237 PM CDT MON AUG 26 2013

SEEING INCREASING MID AND HIGH LEVEL CLOUDS MOVING INTO THE TAF
SITES NOW SO WILL CONTINUE THAT THOUGHT FOR THE 18Z TAFS. BIGGER
QUESTION WILL BE TIMING ANY POSSIBLE CONVECTION AND FOR WHERE.
PREVIOUS TAFS MENTIONED VCTS AT KFAR/KBJI AND WILL STICK WITH JUST
THOSE TWO SITES FOR NOW DURING THE LATE AFTERNOON/EARLY EVENING.
COULD ALSO BE A FEW LIGHT SHOWERS/SPRINKLES WITH SEVERAL BANDS OF
ECHOES CURRENTLY APPROACHING KDVL/KGFK BUT WILL NOT MENTION AS THEY
APPEAR MINIMAL AND ARE FALLING OUT OF MID LEVEL CLOUDS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ052-053.

MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ029>032-040.

&&

SHORT TERM...VOELKER
LONG TERM...GODON/VOELKER
AVIATION...GODON
Hazardous weather outlook, Aug 26, 6:40 AM CDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
640 AM CDT MON AUG 26 2013

MNZ001>009-013>017-022>024-027-028-NDZ006>008-014>016-024-026>030-
038-039-049-054-271145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-WESTERN WALSH-
640 AM CDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL FUEL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON ACROSS THE NORTHERN PLAINS WITH THE AREA MOST LIKELY TO
BE IMPACTED BEING THE I94/HIGHWAY 10 CORRIDOR. SOME STORMS COULD BE
STRONG TO SEVERE WITH LARGE HAIL OR DAMAGING WINDS THE MAIN
THREAT. TORRENTIAL RAINFALL AND FREQUENT LIGHTING WOULD ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THURSDAY THERE IS ANOTHER THREAT FOR THUNDERSTORMS AS LOW PRESSURE
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

MNZ029>032-040-NDZ052-053-271145-
WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-SARGENT-
RICHLAND-
640 AM CDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AS A RESULT OF HOT AND HUMID AIRMASS A HEAT ADVISORY IS IN EFFECT
FROM 1PM TO 7PM FOR APPARENT TEMPERATURES IN THE 100 TO 105F
DEGREE RANGE ACROSS THE SOUTHERN VALLEY AND WEST CENTRAL MN.

THESE HOT AND HUMID CONDITIONS WILL FUEL THUNDERSTORM DEVELOPMENT
THIS AFTERNOON ACROSS THE NORTHERN PLAINS WITH THE AREA MOST
LIKELY TO BE IMPACTED BEING THE I94/HIGHWAY 10 CORRIDOR. SOME
STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL OR DAMAGING WINDS
THE MAIN THREAT. TORRENTIAL RAINFALL AND FREQUENT LIGHTING WOULD
ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THURSDAY THERE IS ANOTHER THREAT FOR THUNDERSTORMS AS LOW PRESSURE
MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 7:57 PM CDTSpecial Weather StatementFGFBeltrami63 min
Aug 25, 8:01 PM CDTAreal Flood AdvisoryFGFHubbard4 hr
Aug 26, 3:58 AM CDTHeat AdvisoryFGFGrant, Otter Tail, Wadena, Wilkin15 hr
Aug 26, 5:55 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail, Wilkin65 min
Aug 26, 6:59 PM CDTTornado WarningFGFOtter Tail, Wadena46 min

Nearby

Tornado Warnings in Minnesota, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.